Xeralto Causing Seizures With APS?

Hello. I happened upon this site because my 19 year old was diagnosed with APS and a genetic blood mutation when he was 16. It's been such a relief just to read about other people's experiences. My son was originally on warfarin and then after about 9 months, we tried Xeralto so we could avoid the monthly testing. 3 weeks after switching, my son had a couple of seizures 2 days in a row. We switched him back to warfarin and baby aspirin was added too. Lots of tests were done- we're in Los Angeles and being managed at Children's Hospital. It ends up through neurological testing, EEG, his brain showed epileptic spikes. He was a perfectly healthy kid before all of this (other than the APS). Whether Xeralto caused this, I don't know. He's been seizure free since switching back to warfarin. His hematologist hadn't heard of Xeralto causing seizures but wondering if anyone else has heard of this problem. There was no bleeding- I know there's been lots of lawsuits for Xeralto and excessive bleeding. He's doing well now.

Last edited by

20 Replies

oldestnewest
  • So sorry to hear of this, especially being just 16. Talk about humbling... I have not heard of xeralto causing seizures. Ask your pharmacist if they know anything. You can actually call the xeralto people consumer service, as when people have problems with their meds, if they are reported, I believe the company is then informed somehow? Best of luck!

  • Thanks so much ! Very good suggestions.

  • Thanks!! Very good suggestions.

  • Hello

    Welcome to this site. I'm really sorry to hear your son has APS but glad he has a diagnosis and treatment.

    When reading your post my immediate thought is that Xeralto isn't approved for use in APS (in the U.K. anyway) and it may not be the medicine causing the seizures but the APS not being controlled properly.

    I know being on warfarin has restrictions and being a young man it's hard. I know others on this site use heparin injections as an alternative to warfarin which isn't affected by food or alcohol so maybe this could be looked into between your son and Dr.

    I'm glad he's stable again and hope he remains well.

    Kelly x

  • Thanks. Interesting. I saw a new Xeralto commercial yesterday where they show how Xeralto works differently then warfarin and the clotting mechanisms they each target. It made me think that they aren't interchangeable. I love his doctor, he's the head of hematology at the hospital, so I have to think it has been approved here for APS treatment, but hey, you never know. I'll look into the heparin. Although if I know my son, anything with injection tied to it will be vetoed.

  • I've just looked up Xeralto and it's also called rivaroxaban. In the U.K. It has in fact been recently approved in some APS patients but not all. Only those with venous clots requiring an INR of 2-3 are currently approved. From what I can make out the trials are still ongoing in the USA.

    It all depends on your sons course of APS. I'm glad you have a Dr you like and trust but I'd still look into seizures as an APS symptom.

    Take care x

  • If Xarelto caused problems then I might be slightly wary of heparin because Xarelto works in the same way (short half-life, factor Xa antagonist) - have heard it referred to as basically oral heparin.

  • Ah, ok. So good to learn these things.

  • I live in Sweden and the oral anticoagulants are not approved here as I need an INR over 3.5 for my neurological symptoms. The oral ones are approved for those with APS with venus clots as they only need an INR under 3.0.

    I think you son should stay on Warfarin and ask for a higher INR and perhaps selftest to get more control and a steady level of his INR. Otherwise try LMW Heparin as an alternative. The shots are easy and you only take it once a day and you do not need to selftest (no INR to follow) and think about what you eat all the time.

    Our INR goes up and down a lot when you have Warfarin so monthly testing is not often enough. Then he does not know what his INR shows!

    I selftest every second day at home and decide about my Warfarin but I have Lupus Anticoagulant (one of the three anticoagulants they take for APS) and my INR changes a lot.

    We have very thick blood and do not bleed but clot from this disease. Very few Doctors know about APS as it is rather new (1983) and also rare. It can attack all organs in the body and a proper anticoagulation is the answer.

    Best wishes from Kerstin in Stockholm

  • Thank you so much. My son's INR remains pretty steady and they like him above 2 and below 3. I didn't know APS was a relatively newly identified disorder. I do want to get the self testing but will have to fight with our insurance to get- not like Sweden.

  • They must like him above 3 and get a Fragminshot when he gets under an INR of 3. Is he Lupus Anticoagulant? Then it can be a bit difficult to selftest for some of us.

    Read what prof Hughes says about an INR between 3.5 - 4. I feel best near 4.

    Kerstin

  • He's never been above 3; whatever he has they want him mid 2s. He's not lupus anticoagulant. I will read what you referenced from dr. Hughes. Thank you so much for the advice.

  • Yes, please do that. If he is not Lupus Anticoagulant it may be easier to selftest and that is the best way to stay at a steady INR-level.

    Good Luck from Kerstin!

  • Hello DebbyL and welcome to our Forum. I'm sorry about your son. Mary my co Administrator also has a son about his age who has the condition. What happened could have been caused by a sudden drop in his INR when bridging from warfarin to Rivaroxaban. If you look at our Pinned Posts to the top right of this page (or scroll to the bottom if on a mobile) there are the results of the RAPS trial done here at StThomas hospital.

    If you look through this site there is also some posts with the neurological manifestations of Hughes and also epilepsy. One of Prof Hughes Blogs of the months recently talks about this. Let me know if you need any papers.

    If you need a Hughes specialist in LA then you could see Dr Wallace who collabarates with Graham Hughes and will be seeing him this week when he's in California speaking.

    As to LMWH. Many of us do inject with it daily, including myself, but I would keep that in the back pocket if I were you if he's now stable again. Too much switching around is not good. Prof Hughes is a firm advocate of self testing but if you are LA positive it can prove difficult. Which antibodies was he positive for? If he was to try again and be successful it would greatly improve his quality of life and freedom from testing. Kerstin from Sweden is the master of that and can offer good advice.

    Please keep in touch with your sons progress.

  • Thank you so much. What you mention about bridging makes a lot of sense. I will definitely look at the articles/blog from Dr. Hughes and check out the topic you mention on this site. I can't recall offhand what antibodies he was positive for and his records are at my office- I will look. I don't believe he was LA positive. He was also positive for a genetic prothrombin mutation. He was diagnosed after having a large DVT in his thigh. Dr. Wallace looks like a good resource for us when we eventually leave our current doctor at Children's Hospital- I really appreciate your advice and steering me in the right direction.

  • Xarelto / rivaroxaban has a reputation for causing more GI bleeding than warfarin, but on the flip side it causes a lot fewer brain bleeds. Obviously the folks who didn't have a brain bleed because they were on xarelto rather than warfarin aren't suing.

    Xarelto has been successfully tested with APS patients - the RAPS trial, run out of London - and the results are published. It may be worth looking at the papers on that to see if they saw any similar adverse effects, or even suggesting that your doctors get in touch with the ones who ran that trial - they probably have the most experience with xarelto and APS.

  • Thank you.

  • Sometimes you have to try different drugs to find the right combination. I don't know if Xaralto causes seizures, although APS can. It looks as if you need a different drug which will control the seizures. I hope you find a solution soon.

  • Thank you. Yes, if he had additional seizures they were going to put him on an anticonvulsant, but thank goodness he hasn't had any more. He did have a "fuzzy" brain for a while after the seizures but he's gone back to normal. I appreciate your input.

  • Apparently, the fuzzy brain after a seizure is "normal." I had a long seizure once, and the fuzziness took a few days to wear off. Fortunately, they were treating me with heperin to prevent blood clots. (APS didn't occur to them).

    It is really good that they know what is wrong with him. Now it is a matter of finding the best treatment.

You may also like...